MAUDE Adverse Event Report: CARDIOVASCULAR SYSTEMS, INC. STEALTH 360 PERIPHERAL ORBITAL ATHERECTOMY SYSTEM; PERIPHERAL ATHERECTOMY DEVICE

CARDIOVASCULAR SYSTEMS, INC. STEALTH 360 PERIPHERAL ORBITAL ATHERECTOMY SYSTEM; PERIPHERAL ATHERECTOMY DEVICE
Model Number PRD-SC30-200
Medical Device Problem Code Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/28/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device analysis.The oad was returned without the original guide wire.The initial visual and tactile examination of the handle assembly, saline sheath, and driveshaft did not reveal any damage.Further examination revealed that the crown and distal tip bushing remained intact and undamaged.There was no biological material observed on the driveshaft or crown.An in-house 0.014" test wire was loaded through the handle assembly and passed through without resistance.When tested, the oad spun without activating the start switch and then stopped with the low speed led illuminating momentarily.The device was unplugged from the saline pump, reconnected and retested.When the pump was activated, the oad again spun momentarily with the low speed led illuminating momentarily at a yellow color.Additionally, a "popping" sound could be heard emitting from the potting shell.An electrical burning smell was noticed and appeared to be from the potting shell of the oad.The diagnostic analysis of the handle assembly and its components revealed that there was a continuity issue between the speed switch membrane and the membrane cable connector.Examination of the ribbon revealed that it was misaligned within the speed switch connector pins, and the connector contact points were not making contact with the membrane switch trace material.This misalignment confirmed the reported complaint of the not being able to select a different speed.However, failure analysis revealed an additional failure that was not observed during the procedure.The oad starting without activation of the start switch was not caused or contributed to by the misaligned speed switch membrane and connector.Destructive analysis revealed that the potting shell had a gap in the potting material and potting shell wall.The gap in the wall and potting material allowed moisture ingress into the potting shell, creating corrosion and a short in the pcba board.The short caused an increase in current though the pcba board and capacitor c24 failed, resulting in the "popping" sound and burning smell.It could not be determined if the short occurred from saline collected in the handle during the procedure, from csi returned-goods disinfection process or as a result of the device being prepped at the facility prior to the procedure.There was no other damage observed with the pcba board or the oad components.The gap in the potting shell wall and potting material appears to be the result of a manufacturing issue and corrective actions have been initiated to investigate the issue.At the conclusion of the failure analysis investigation, the root cause of the device staying on low speed only was a continuity issue between the speed switch membrane and the membrane cable connector.Additionally, a gap was observed between the potting material and potting shell wall, which allowed moisture to ingress onto the pcba.This resulted in the oad activating without pressing the power button during failure analysis.Risk analysis identified that this has the potential to result in serious injury and submitted as a malfunction mdr.The device history record for this oad lot number has been reviewed.No issues or discrepancies were noted during this review that would have contributed to the reported event.The device met material, assembly, and quality control requirements.(b)(4).
 
Event or Problem Description
It was reported that during a peripheral orbital atherectomy procedure, the physician was unable to change speeds on the device.The target lesion was 10 mm in length, 90% stenotic and was located in the common femoral artery (cfa).While treating with the csi orbital atherectomy device (oad), the physician was unable to change speeds.A second oad was used to successfully complete the procedure.The patient status remained stable throughout the procedure.

Brand Name
STEALTH 360 PERIPHERAL ORBITAL ATHERECTOMY SYSTEM
Common Device Name
PERIPHERAL ATHERECTOMY DEVICE
Manufacturer (Section D)
CARDIOVASCULAR SYSTEMS, INC.
1225 old highway 8 nw
saint paul MN 55112
MDR Report Key6996604
Report Number3004742232-2017-00128
Device Sequence Number13704522
Product Code MCW
UDI-Device Identifier10852528005053
UDI-Public(01)10852528005053(17)190831(10)167823
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K110389
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/02/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date08/31/2019
Device Model NumberPRD-SC30-200
Device Catalogue NumberPRD-SC30-200
Device Lot Number167823
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/03/2017
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/27/2017
Initial Report FDA Received Date11/02/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;